A further video has come out this week(see below) with foaming mouthed victims, which increasingly hysterical commentators have pointed their shaking fingers towards, wiping their own spittle flecked mouths, as evidence that something is being used by someone against someone in Syria. At best they are adding nothing to the investigation, at worst they are endangering people.
The Times newspaper broke the story with grand words about their ‘investigation’ by Anthony Loyd. It takes a brave journalist to work in a warzone, but last time we checked Mr Loyd is neither a doctor or an expert on chemical attacks. Other than a building hit by a munition, he was mainly shown video footage of the medical aftermath- which he (and others) have decided is convincing because it has people frothing at the mouth. The other ‘key evidence’ is that Doctors have said they used atropine and it had an immediate effect.
The Times followed this reporting up with more conjecture and inaccuracy - frankly not what one would expect of a broadsheet. They upscaled the injuries during the Tokyo Sarin attacks to 5000; an all time high figure given that most figures wobble around the 1000 mark, and the wobble is due to the minor nature of the injuries coupled with ‘worried well’.
So why are we so sceptical? Well let’s start with the foaming. Its incredibly bright white and even comapred to the discoloured, flecked and bubbled nature one more usually associates with mouth foaming. Its also the first time I have seen the word ‘foaming’ used as a symptom. Salivation, drooling yes but not foaming. A cursory check of CDC, NLM, or indeed any of a range of good medical sources would have backed this up. Even comparison with the victims of Tokyo.
Our scepticism turns to anger at the sloppy nature of the analysis by the Times. No meaningful questions asked, no healthy scepticism. The reporter appears to have been looking for proof to support his own theory rather than trying to seek the truth. Truly angering are the pictures of him in a respirator, as he enters the building which is supposed to have been contaminated by the attack. There he has family members pose, without protection, while he is masked up.If he believes the story is true then his disregard for their safety is reprehensible and the Times themselves should consider the legal position of asking people to endanger themselves for press photos.
What can we infer from the ‘evidence’? Nothing. No bodies, no medical evidence, no pictures made public of the ‘canister’ and no explanation for such an unusual and frankly ineffectual use of chemical agent. As for responding to atropine quickly - anyone given atropine reacts quickly! Heart rates will slow, sweating reduce or stop, jitters and shaking will be calmed. Its effectiveness at this doesn’t mean the person was exposed to nerve agents. The description of the attack is unusual, both the level of physical damage (a torn plastic awning) and the description of its functioning.
Could it be real - possibly. Could it be misdiagnosed and something other than sarin - possibly, could it be a fake - possibly. Has it advanced our understanding or confidence - not a single iota.